SSRIs and Breastfeeding

If you are taking SSRIs and breastfeeding at the same time, it is important to know that the medication does pass through your breast milk. Because of the potential side effects to the nursing infant, healthcare providers usually look at the possible risks and benefits before recommending an SSRI while breastfeeding. Studies have shown, however, that the levels of SSRI medications that are passed through the breast milk are generally low.

SSRIs and Breastfeeding: An Overview

SSRIs (selective serotonin reuptake inhibitors) are passed through breast milk. Because of the potential serious side effects that could affect the nursing infant, the manufacturers of SSRIs generally recommend that healthcare providers look at the possible risks and benefits before recommending SSRIs while breastfeeding. Therefore, make sure to let your healthcare provider know if you are breastfeeding or thinking of breastfeeding.
 
Practically, when healthcare providers are asked about SSRIs and breastfeeding, they oftentimes advise their patients that it is okay to breastfeed while taking the medication. This is because, in many cases, the benefits of breastfeeding a child outweigh the possible risks.
 

SSRIs and Breastfeeding: What Does the Research Say?

A few studies have looked at antidepressant use during breastfeeding. In general, these studies showed low (or undetectable) levels of SSRI medications in the blood of the babies. It seems that fluoxetine (Prozac®, Sarafem®) and paroxetine (Paxil®, Paxil CR®) are passed to the baby the least, although more research is needed to confirm this.
 
If your healthcare provider recommends that you take an SSRI while breastfeeding, be sure to watch for the following signs in your baby:
 
  • Excessive tiredness
  • Decreased feeding
  • Weight loss.
     
These may be signs that your baby is getting too much of the SSRI, and your healthcare provider may need to decrease your dose or recommend a different depression medication. Or, you may be advised to stop breastfeeding, especially in the case of severe symptoms in the baby.
 
Recognizing Symptoms of ADHD
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2016 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.